Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 158, NWS Atlanta, GA

June 24, 2018Towns County, Union County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 24, 2018, 3:19 PM EDT for Towns County, Union County, Georgia. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 3:19 PM EDT (19:19 UTC)
Expired
Jun 24, 2018, 4:00 PM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Towns County, GA, Union County, GA

The radar

The Greer radar (KGSP), 139 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 3:38 PM EDTTSTM WND DMG3 Wsw Young Harris, GASEVERAL TREES REPORTED DOWN ON HWY 515 EAST OF BLAIRSVILLE.
Jun 24, 3:40 PM EDTTSTM WND DMG1 Nnw Young Harris, GAA COUPLE OF TREES WERE REPORTED DOWN ON HWY 66 NORTHWEST OF YOUNG HARRIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1582 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

788 
WUUS52 KFFC 241919
SVRFFC
GAC281-291-242000-
/O.NEW.KFFC.SV.W.0158.180624T1919Z-180624T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
319 PM EDT SUN JUN 24 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Towns County in northeastern Georgia...
  Northern Union County in north central Georgia...

* Until 400 PM EDT.

* At 318 PM EDT, a severe thunderstorm was located near Blairsville,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hiawassee, Blairsville, Young Harris, Blue Mountain Shelter,
  Brasstown Bald, Gumlog, Nottely Dam, Ivy Log, Titus, Mountain
  Scene, Track Rock, Tate City, Macedonia, Plum Orchard Gap Shelter
  and Alexanders Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3495 8355 3494 8360 3492 8359 3491 8363
      3490 8363 3488 8366 3483 8366 3482 8365
      3479 8370 3480 8373 3479 8377 3486 8413
      3488 8411 3489 8412 3499 8408 3499 8355
TIME...MOT...LOC 1918Z 286DEG 28KT 3492 8400 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
217 
WWUS52 KFFC 241948
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
348 PM EDT SUN JUN 24 2018

GAC281-291-242000-
/O.CON.KFFC.SV.W.0158.000000T0000Z-180624T2000Z/
Towns GA-Union GA-
348 PM EDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR TOWNS AND NORTHEASTERN UNION COUNTIES...

At 347 PM EDT, a severe thunderstorm was located over Brasstown Bald,
or near Hiawassee, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hiawassee, Young Harris, Blue Mountain Shelter, Brasstown Bald, Track
Rock, Tate City, Macedonia, Plum Orchard Gap Shelter, Titus, Mountain
Scene and Alexanders Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3495 8355 3494 8360 3492 8359 3491 8363
      3490 8363 3488 8366 3483 8366 3482 8365
      3479 8370 3480 8373 3479 8377 3482 8395
      3486 8393 3499 8388 3499 8355
TIME...MOT...LOC 1947Z 295DEG 27KT 3485 8378 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:55 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 24, 1:55 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion...Update for Aviation
National Weather Service Peachtree City GA
155 PM EDT Sun Jun 24 2018

.Update...

No changes to the forecast.

41

.PREV DISCUSSION... /Issued 411 AM EDT Sun Jun 24 2018/

SHORT TERM /Today through Monday/...

Zonal upper level flow will persist through today but the upper
level ridge beginning to build back in across the region Monday.
This upper level ridge begins to take shape tonight...strengthening
and becoming centered over Central AL through 00z Tue. This will
turn that zonal flow into more northwesterly flow by Monday evening.
Impulses moving through the upper flow will continue to produce
diurnally driven showers and thunderstorms Today and Monday...but
seeing a slight diminishing trend in coverage in the short term.
Only looking for isolated coverage with storms Today and Monday but
can not rule out a storm or two becoming severe both days.

Temperatures are expected to be fairly warm today and Monday with
heat index values across east central GA range from 100 to 106. Have
issued a heat advisory for the majority of east central GA today and
will monitor conditions for Monday to see if another one will be
needed tomorrow.

01

LONG TERM /Monday Night through Saturday/...

Long term portion begins with continued subdued pops across the
area as mid level 590 DM high across the area remains the main
feature keeping pops at a minimum. Looking at low end chance pops
for Tue afternoon but things will begin to change into Wed. A
shortwave trough moving through the Ohio Valley will suppress high
to the southwest and allow for some energy to move across
northern sections of the forecast area at time of peak heating
Wed afternoon. Plenty of moisture to work with as we see
precipitable water at an inch and a half to an inch and three
quarters. Throw in a cold pool aloft associated with
aforementioned shortwave and we should have no problem seeing
likely pops across the northern tier.

For the remainder of the long term period, mid level high will
try to work its way back into the area but will not be nearly as
firmly entrenched. On the southern periphery of this feature,
moisture from the tropics will advect in and despite a lack of any
large scale forcing, should see increased pops through the end of
the week, especially for the southern tier. Could certainly make
a case for likely pops for a few of the days toward the end of the
period but for now have capped at 50 percent. Seasonal to
slightly warmer than normal temps will be replaced by below normal
values by Sun with increased clouds and rain chances.

Deese

&&

.AVIATION...
18Z Update...
Should be mostly vfr this afternoon with sct-bkn040-050.
Some thunderstorms starting to develop and have included a
tempo in the northern taf sites. Will have to see how the
development goes for the rest of the afternoon and evening.
Expect storms to diminish later this evening. Winds should
remain on the west side...occasionally gusty this afternoon.
Expecting a repeat of this pattern for Monday.

//ATL Confidence...18Z Update...
Medium to High confidence for all elements

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          93  73  94  73 /  20  20  30  20
Atlanta         91  75  92  75 /  30  20  30  10
Blairsville     85  67  86  67 /  30  20  30  20
Cartersville    90  72  92  72 /  30  20  30  10
Columbus        94  76  96  76 /  20  10  30  10
Gainesville     90  73  91  73 /  20  20  30  20
Macon           94  75  96  74 /  20  20  30  20
Rome            90  72  92  72 /  30  20  30  10
Peachtree City  92  73  93  73 /  20  20  30  10
Vidalia         97  76  95  76 /  20  20  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 8 PM EDT this evening for the
following zones: Emanuel...Glascock...Jefferson...Johnson...
Laurens...Montgomery...Telfair...Toombs...Treutlen...Warren...
Washington...Wheeler.

&&

SHORT TERM...41
LONG TERM....Deese
AVIATION...41
Hazardous weather outlook, Jun 24, 5:26 AM EDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
526 AM EDT Sun Jun 24 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-250930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
526 AM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

...Heat Advisory In Effect For East Central Georgia...

Hot temperatures combined with high moisture values will result in
heat indices around 105 degrees this afternoon. Please see the
latest heat advisory product issued by this office for further
details.

Isolated to scattered thunderstorms are expected across north and
central Georgia this afternoon. Isolated storms will be strong to
severe,with the main hazards damaging winds, frequent lightning,
and isolated flooding from heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There is a chance of thunderstorms everyday for the next week,
mainly during the afternoon and evening hours. A few storms
could be strong to severe each day with gusty winds, frequent
lightning and isolated flooding from heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jun 24, 10:22 AM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1022 AM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     2 N KENWOOD             32.54N  84.91W
06/22/2018                   MUSCOGEE           GA   SOCIAL MEDIA

            SOCIAL MEDIA REPORT OF A LARGE TREE BLOWN OVER IN THE
            HEARTHSTONE SUBDIVISION OF NORTH COLUMBUS. THE TREE FELL
            ON A CARPORT WITH A VEHICLE UNDERNEITH AND CAUSE
            MODERATE STRUCTURAL DAMAGE TO THE HOME.

&&

EVENT NUMBER FFC1800417

THIEM
Local storm report, Jun 24, 10:36 AM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1036 AM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 NW LAGRANGE           33.05N  85.05W
06/22/2018                   TROUP              GA   SOCIAL MEDIA

            REPORTS VIA TWITTER SHOW MULTIPLE LARGE SOFTWOOD TREES
            SNAPPED AT THE BASE IN THE AREA OF LAGRANGE COLLEGE.

&&

EVENT NUMBER FFC1800418

THIEM
Local storm report, Jun 24, 12:39 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1239 PM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     2 SE KENWOOD            33.49N  84.41W
06/22/2018                   FAYETTE            GA   PUBLIC

            PUBLIC REPORTED 4 TREES BROKEN OFF 15-30 FEET ABOVE
            GROUND, ALL BLOWN OVER IN THE SAME DIRECTION, ON CORINTH
            RD IN FAR EASTERN FAYETTE CO

&&

EVENT NUMBER FFC1800419

THIEM
Local storm report, Jun 24, 12:48 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1248 PM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     STONE MOUNTAIN          33.81N  84.17W
06/22/2018                   DEKALB             GA   BROADCAST MEDIA

            TREE WAS BLOWN OVER ONTO A RESIDENCE IN STONE MOUNTAIN.

&&

EVENT NUMBER FFC1800420

THIEM
Special weather statement, Jun 24, 2:49 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
249 PM EDT SUN JUN 24 2018

GAZ006-008-009-241930-
Union GA-Towns GA-Fannin GA-
249 PM EDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION...NORTHWESTERN
TOWNS AND NORTHEASTERN FANNIN COUNTIES UNTIL 330 PM EDT...

At 248 PM EDT...a strong thunderstorm was near Hot House, or near
Ducktown...moving east at 25 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Blairsville, Hemp, Mineral Bluff, Gumlog, Nottely Dam, Ivy Log,
Loving, Jones Creek, Epworth, Alexanders Mill, Culberson and
Copperhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3479 8397 3496 8444 3499 8443 3499 8386
TIME...MOT...LOC 1848Z 288DEG 23KT 3502 8431

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:23 AM EDTHeat AdvisoryFFCEmanuel, Glascock, Jefferson, Johnson, Laurens, Montgomery and 6 more16 hr
Jun 24, 2:49 PM EDTSpecial Weather StatementFFCUnion41 min
Jun 24, 3:59 PM EDTSpecial Weather StatementFFCTowns31 min
Jun 24, 4:41 PM EDTSpecial Weather StatementFFCMorgan34 min
Jun 24, 4:48 PM EDTSpecial Weather StatementFFCDeKalb27 min
Jun 24, 5:49 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer, Murray, Union, Whitfield41 min
Jun 24, 6:29 PM EDTSpecial Weather StatementFFCFannin, Gilmer, Lumpkin, Towns, Union46 min
Jun 24, 6:43 PM EDTSpecial Weather StatementFFCNewton, Rockdale32 min
Jun 24, 7:07 PM EDTSpecial Weather StatementFFCLumpkin38 min
Jun 24, 7:13 PM EDTSpecial Weather StatementFFCNewton, Rockdale32 min
Jun 24, 7:45 PM EDTSpecial Weather StatementFFCHenry, Jasper, Morgan, Newton45 min
Jun 24, 7:57 PM EDTSpecial Weather StatementFFCTaliaferro, Warren33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.